Texas, 2008

Damaging Wind in Texas, June 24, 2008

June 24, 2008 · NWS BRO · 1 event in 1 county or zone

An upper level low pressure trough triggered scattered thunderstorms along a line from Brownsville northward into south central Willacy County, which later pushed farther north. One of the storms moved through the Rio Hondo area producing a small core of strong downburst winds, causing minor but notable damage at the Boy Scouts of America Camp Perry location.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An upper level low pressure trough triggered scattered thunderstorms along a line from Brownsville northward into south central Willacy County, which later pushed farther north. One of the storms moved through the Rio Hondo area producing a small core of strong downburst winds, causing minor but notable damage at the Boy Scouts of America Camp Perry location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 24, 7:29 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 24, 7:29 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
829 AM CDT TUE JUN 24 2008

.UPDATE...
SHOWERS AND A FEW THUNDERSTORMS ARE LURKING JUST OFFSHORE...WITH
TODAYS STORM MOTION ROUGHLY 160 TO 170. THESE STREAMERS MAY NOT
MAKE IT ASHORE...BUT DO SIGNAL THE APPROACH OF DEEPER MOISTURE
FROM THE SOUTHEAST. THIS IS ALSO NOTED IN THE GOES PWAT IMAGERY.
POPS IN FORECAST LOOK GOOD SO NO CHANGES THERE. HAVE UPPED THE
TEMPS IN THE WESTERN COUNTIES A COUPLE DEGREES AS THE MODELS HAVE
BEEN TOO AGGRESSIVE WITH TODAYS COOLDOWN. UPDATES OUT SHORTLY.

&&

.AVIATION...
BRIEF AND PATCHY MVFR CIGS EARLY THIS MORNING WILL GIVE WAY TO
VFR CONDITIONS REMAINDER OF THE 24 HOUR PERIOD. SPOTTY VFR CIGS
15Z THROUGH 18Z ALONG WITH VICINITY SHOWERS 17Z TO 21Z WITH
ISOLATED SEA BREEZE CONVECTION.

&&

.MARINE...
SURFACE HIGH PRESSURE ACROSS THE NORTHEAST GULF OF MEXICO AND
EXTENDING INTO THE WESTERN GULF WILL KEEP SOUTHEAST WINDS LIGHT
TO MODERATE ACROSS THE COASTAL WATERS TODAY. WINDS WILL INCREASE
SLIGHTLY WEDNESDAY AS THE PRESSURE GRADIENT INCREASES SLIGHTLY BUT
FLOW WILL REMAIN LIGHT TO MODERATE THROUGH THE REST OF THE WEEK.
STRONGER PRESSURE GRADIENTS SATURDAY AND INCREASING SWELL DEPICTED
ON LATEST WW3 WAVE MODEL WILL BRING A GRADUAL INCREASE IN WAVE
HEIGHTS TOWARDS THE END OF THE PERIOD.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/51/CAMPBELL
Hazardous weather outlook, Jun 24, 4:11 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
511 AM CDT TUE JUN 24 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-251015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
511 AM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The radar

The Brownsville radar (KBRO), 42 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
June 24, 11:08 AM CST to 11:10 AM CST
Where
Cameron County, 0.93 mi SW of Fernando
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
26.260, -97.580

A brief gust from a pulse severe thunderstorm struck the Camp Perry Boy Scout property, about 5 miles northwest of Rio Hondo, shortly after noon. Four staked tents were pulled from the ground, causing some damage to the tents, a weighted ice chest was blown approximately 200 yards, several two-by-four wood pieces were blown into a fence, and a few tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112236.